We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham Research Online
You are in:

Λ-backbone colorings along pairwise disjoint stars and matchings.

Broersma, H. J. and Fujisawa, J. and Marchal, L. and Paulusma, Daniel and Salman, A. N. M. and Yoshimoto, K. (2009) 'Λ-backbone colorings along pairwise disjoint stars and matchings.', Discrete mathematics., 309 (18). pp. 5596-5609.


Given an integer λ≥2, a graph G=(V,E) and a spanning subgraph H of G (the backbone of G), a λ-backbone coloring of (G,H) is a proper vertex coloring V→{1,2,…} of G, in which the colors assigned to adjacent vertices in H differ by at least λ. We study the case where the backbone is either a collection of pairwise disjoint stars or a matching. We show that for a star backbone S of G the minimum number ℓ for which a λ-backbone coloring of (G,S) with colors in {1,…,ℓ} exists can roughly differ by a multiplicative factor of at most 2- 1/Λ from the chromatic number χ(G). For the special case of matching backbones this factor is roughly 2- 2/(Λ+1). We also show that the computational complexity of the problem “Given a graph G with a star backbone S, and an integer ℓ, is there a λ-backbone coloring of (G,S) with colors in {1,…,ℓ}?” jumps from polynomially solvable to NP-complete between ℓ=λ+1 and ℓ=λ+2 (the case ℓ=λ+2 is even NP-complete for matchings). We finish the paper by discussing some open problems regarding planar graphs.

Item Type:Article
Keywords:λ-backbone coloring, λ-backbone coloring number, Star, Matching.
Full text:Full text not available from this repository.
Publisher Web site:
Record Created:15 Dec 2009 11:35
Last Modified:03 Apr 2013 13:12

Social bookmarking: del.icio.usConnoteaBibSonomyCiteULikeFacebookTwitterExport: EndNote, Zotero | BibTex
Usage statisticsLook up in GoogleScholar | Find in a UK Library